Alert archive / Virginia / Flash Flood Watches in 2012
Flash Flood Watch 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at May 15, 2012, 5:39 AM EDT for 7 counties in North Carolina; 14 counties in Virginia. It took effect at May 15, 2012, 12:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2012, 5:39 AM EDT (09:39 UTC)
- In effect from
- May 15, 2012, 12:00 PM EDT
- Expired
- May 15, 2012, 10:55 PM EDT
- In force
- 11 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
All 21 counties
Alleghany County, NC, Ashe County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Galax, VA, City of Lexington, VA, City of Martinsville, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Henry County, VA, Patrick County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
017 WGUS61 KRNK 150939 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EDT TUE MAY 15 2012 ...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN EXPECTED THIS AFTERNOON AND EARLY EVENING ALONG THE BLUE RIDGE... NCZ003-004-019-020-VAZ016-024-032>035-152100- /O.CAN.KRNK.FF.A.0006.000000T0000Z-120515T1000Z/ /O.NEW.KRNK.FF.A.0007.120515T1800Z-120516T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SURRY-STOKES-WILKES-YADKIN-CARROLL-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST- INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO... YADKINVILLE...GALAX...LEXINGTON...BUENA VISTA...STUART... ROCKY MOUNT...BEDFORD...AMHERST 539 AM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... ...FLASH FLOOD WATCH IS CANCELLED THAT WAS IN EFFECT THROUGH 9 AM EDT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA... STOKES...SURRY...WILKES AND YADKIN. IN VIRGINIA...AMHERST... BEDFORD...CARROLL...FRANKLIN...PATRICK AND ROCKBRIDGE. * FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING * 1.0 TO 1.5 INCHES OF RAIN FROM SCATTERED THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA DURING THE EARLY AFTERNOON...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. THIS ACTIVITY WILL SPREAD NORTHEAST DURING THE LATE AFTERNOON AND EARLY EVENING. * THIS ACTIVITY WILL AFFECT AREAS THAT RECEIVED EXCESSIVE RAINFALL OF 5 OR MORE INCHES MONDAY EVENING. THE GROUND IS COMPLETELY SATURATED IN THESE AREAS. ADDITIONAL RAINFALL WILL RESULT IN TOTAL RUNOFF INTO AREA CREEKS...STREAMS...AND RIVERS...WHICH MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ VAZ043-151045- /O.CAN.KRNK.FF.A.0006.000000T0000Z-120515T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HENRY- INCLUDING THE CITY OF...MARTINSVILLE 539 AM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH IS CANCELLED THAT WAS IN EFFECT THROUGH 9 AM EDT... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL VIRGINIA HAS BEEN CANCELLED. ALTHOUGH SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS HENRY COUNTY AGAIN THIS AFTERNOON...RAINFALL IS NOT EXPECTED TO BE SUFFICIENT TO PRODUCE FLASH FLOODING IN THIS AREA AT THIS TIME. $$ VAZ017-152100- /O.NEW.KRNK.FF.A.0007.120515T1800Z-120516T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLOYD- INCLUDING THE CITY OF...FLOYD 539 AM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST VIRGINIA... INCLUDING THE FOLLOWING AREA...FLOYD. * FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING * 1.0 TO 1.5 INCHES OF RAIN FROM SCATTERED THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA DURING THE EARLY AFTERNOON...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. THIS ACTIVITY WILL SPREAD NORTHEAST DURING THE LATE AFTERNOON AND EARLY EVENING. * THIS ACTIVITY WILL MOVE AFFECT AREAS THAT RECEIVED EXCESSIVE RAINFALL OF 5 OR MORE INCHES MONDAY EVENING. THE GROUND IS COMPLETELY SATURATED IN THESE AREAS. ADDITIONAL RAINFALL WILL RESULT IN TOTAL RUNOFF INTO AREA CREEKS...STREAMS...AND RIVERS...WHICH MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ RAB
4 follow-up statements
045 WGUS61 KRNK 151414 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1014 AM EDT TUE MAY 15 2012 ...THUNDERSTORMS WITH LOCALLY HEAVY RAIN EXPECTED THIS AFTERNOON AND EARLY EVENING ALONG AND NEAR THE BLUE RIDGE... NCZ001-002-018-VAZ015-023-043-152215- /O.EXB.KRNK.FF.A.0007.120515T1600Z-120516T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BOTETOURT-HENRY- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...FINCASTLE... MARTINSVILLE 1014 AM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF NORTHWEST NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA...ALLEGHANY NC...ASHE AND WATAUGA. IN VIRGINIA...BOTETOURT...GRAYSON AND HENRY. * THROUGH LATE TONIGHT * THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA DURING THE EARLY AFTERNOON...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. A COUPLE OF INCHES OF RAIN COULD FALL IN 30 MINUTES TO AN HOUR. THIS ACTIVITY WILL SPREAD NORTHEAST DURING THE LATE AFTERNOON AND EARLY EVENING. HEAVY RAINFALL COMBINED WITH AN ALREADY SATURATED GROUND WILL LEAD TO WATER PROBLEMS. * RAINFALL WILL RESULT IN TOTAL RUNOFF INTO AREA CREEKS...STREAMS...RIVERS...AND CULVERTS WHICH MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND DON'T DROWN! YOU CAN LOSE CONTROL OF YOUR VEHICLE OR POSSIBLY BE SWEPT AWAY IN ONLY A FEW INCHES OF RUSHING WATER. MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ NCZ003-004-019-020-VAZ016-017-024-032>035-152215- /O.EXT.KRNK.FF.A.0007.120515T1600Z-120516T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SURRY-STOKES-WILKES-YADKIN-CARROLL-FLOYD-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO... YADKINVILLE...GALAX...FLOYD...LEXINGTON...BUENA VISTA...STUART... ROCKY MOUNT...BEDFORD...AMHERST 1014 AM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...STOKES...SURRY...WILKES AND YADKIN. IN VIRGINIA...AMHERST...BEDFORD...CARROLL... FLOYD...FRANKLIN...PATRICK AND ROCKBRIDGE. * THROUGH LATE TONIGHT * THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA DURING THE EARLY AFTERNOON... ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. A COUPLE OF INCHES OF RAIN COULD FALL IN 30 MINUTES TO AN HOUR. THIS ACTIVITY WILL SPREAD NORTHEAST DURING THE LATE AFTERNOON AND EARLY EVENING. * AREAS THAT RECEIVED SEVERAL INCHES OF RAINFALL MONDAY EVENING ARE LIKELY TO BE IMPACTED AGAIN. THE GROUND IS COMPLETELY SATURATED IN THESE AREAS. ADDITIONAL RAINFALL WILL RESULT IN TOTAL RUNOFF INTO AREA CREEKS...STREAMS...RIVERS AND CULVERTS...WHICH MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND DON'T DROWN! YOU CAN LOSE CONTROL OF YOUR VEHICLE OR POSSIBLY BE SWEPT AWAY IN ONLY A FEW INCHES OF RUSHING WATER. MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
960 WGUS61 KRNK 151920 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT TUE MAY 15 2012 ...THUNDERSTORMS WITH LOCALLY HEAVY RAIN EXPECTED THIS AFTERNOON AND EARLY EVENING ALONG AND NEAR THE BLUE RIDGE... NCZ001>004-018>020-VAZ015>017-023-024-032>035-043-160800- /O.CON.KRNK.FF.A.0007.000000T0000Z-120516T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON- CARROLL-FLOYD-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE 320 PM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA... AMHERST...BEDFORD...BOTETOURT...CARROLL...FLOYD...FRANKLIN... GRAYSON...HENRY...PATRICK AND ROCKBRIDGE. * THROUGH LATE TONIGHT * THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA DURING THE EARLY AFTERNOON... ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. A COUPLE OF INCHES OF RAIN COULD FALL IN 30 MINUTES TO AN HOUR. THIS ACTIVITY WILL SPREAD NORTHEAST DURING THE LATE AFTERNOON AND EARLY EVENING. * AREAS THAT RECEIVED SEVERAL INCHES OF RAINFALL MONDAY EVENING ARE LIKELY TO BE IMPACTED AGAIN. THE GROUND IS COMPLETELY SATURATED IN THESE AREAS. ADDITIONAL RAINFALL WILL RESULT IN TOTAL RUNOFF INTO AREA CREEKS...STREAMS...RIVERS AND CULVERTS...WHICH MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND DON'T DROWN! YOU CAN LOSE CONTROL OF YOUR VEHICLE OR POSSIBLY BE SWEPT AWAY IN ONLY A FEW INCHES OF RUSHING WATER. MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
676 WGUS61 KRNK 160134 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 934 PM EDT TUE MAY 15 2012 ...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN POSSIBLE NEAR THE BLUE RIDGE TONIGHT... NCZ001>004-018>020-VAZ015>017-023-024-032>035-043-160800- /O.CON.KRNK.FF.A.0007.000000T0000Z-120516T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON- CARROLL-FLOYD-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE 934 PM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EDT WEDNESDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA... AMHERST...BEDFORD...BOTETOURT...CARROLL...FLOYD...FRANKLIN... GRAYSON...HENRY...PATRICK AND ROCKBRIDGE. * UNTIL 4 AM EDT WEDNESDAY * SHOWERS AND PERHAPS A THUNDERSTORM MAY REDEVELOP ALONG PORTIONS OF THE SOUTHERN BLUE RIDGE THROUGH ABOUT MIDNIGHT. SOME ADDED HEAVY RAINFALL COULD OCCUR IN ISOLATED LOCATIONS RESULTING IN FLASH FLOODING DUE TO THE SATURATED GROUND AND QUICK RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND DON'T DROWN! YOU CAN LOSE CONTROL OF YOUR VEHICLE OR POSSIBLY BE SWEPT AWAY IN ONLY A FEW INCHES OF RUSHING WATER. MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
091 WGUS61 KRNK 160255 AAA FFARNK FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 PM EDT TUE MAY 15 2012 ...ONLY ISOLATED SHOWERS AND STORMS EXPECTED OVERNIGHT... NCZ001>004-018>020-VAZ015>017-023-024-032>035-043-160400- /O.CAN.KRNK.FF.A.0007.000000T0000Z-120516T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON- CARROLL-FLOYD-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE 1055 PM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS HAVE TAPERED OFF ACROSS THE WATCH AREA LATE THIS EVENING WITH ONLY ISOLATED SHOWERS AND PERHAPS A THUNDERSTORM EXPECTED OVERNIGHT. THESE MAY STILL CONTAIN BRIEF HEAVY RAIN BUT SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLASH FLOODING. THUS THE WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 15, 5:24 AM EDT, 15 minutes earlier.
Area forecast discussion, May 15, 5:24 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EDT TUE MAY 15 2012
.SYNOPSIS...
BROAD AREA OF LOW PRESSURE ALOFT CONTINUES ACROSS THE MID-ATLANTIC
AND EASTERN TENNESSEE VALLEY REGION...BUT WILL FINALLY SHIFT EAST
OF THE REGION WEDNESDAY. A WEAK COLD FRONT WILL MOVE THROUGH THE
AREA WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL PLAGUE THE BLUE
RIDGE AREA AGAIN TODAY...BUT DRIER WEATHER WILL SPREAD INTO THE
AREA FOR THE REMAINDER OF THE WEEK WITH SEASONABLY MILD TEMPERATURES.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
AS OF 510 AM EDT MONDAY...
PRECIPITATION HAS TAPERED OFF TO JUST LIGHT DRIZZLE AND SPOTTY
VERY LIGHT RAIN THIS MORNING...BUT RAINFALL OF 5-7 INCHES WITH
LOCALIZED AMOUNTS OF 8-9 INCHES NE OF ROA TO NW OF LYH HAVE LEFT
MANY PROBLEMS ACROSS THESE AREAS...WITH AERIAL FLOODING STILL
WIDESPREAD ACROSS ROCKBRIDGE AND FRANKLIN COUNTIES ESPECIALLY.
CURRENT FFA WILL BE CANCELLED AND ALL FFW HAVE EXPIRED OR BEEN
CANCELLED...BUT REPLACED WITH FLWS. ALL MODELS SHOW DEFINITE
DEVELOPMENT OF SHRA/TSRA AGAIN TODAY ALONG-EAST OF THE BLUE
RIDGE...STARTING IN THE NW NC/SW VA AREA AROUND 18Z...THEN
SPREADING/MOVING NE THROUGH THE AFTERNOON/EARLY EVENING TOWARD THE
LWX CWA BY 06Z. PWS STILL IN THE 1.2 RANGE ACROSS THIS
REGION...AND ALTHOUGH THE BEST LOW-LEVEL WIND FIELD NOT AS SE-SSE
AND FAVORABLE AS IT WAS YESTERDAY FOR HEAVY RAIN/TSRA...ALL
INDICATIONS ARE THAT THERE WILL BE SCT-BKN COVERAGE OF CONVECTION
ALONG-E OF THE BLUE RIDGE AGAIN THIS AFTERNOON...EVENT SCT
CONVECTION BACK TOWARD THE WV/VA LINE AROUND 18Z.
CONSEQUENTLY...HAVE GONE WELL ABOVE GUIDANCE POPS/QPF IN
ANTICIPATION OF SUCH. ALTHOUGH EXPECTED QPF MAINLY IN THE 1.0 INCH
RANGE...FFG VALUES ARE LESS THAN 1.0 INCH IN THE SATURATED
COUNTIES ALONG THE BLUE RIDGE FROM NW NC TOWARD LYH...AND THESE
AREA SIMPLY CANNOT TAKE EVEN 1.0 INCH OF RAIN IN ANY SHORT PERIOD
OF TIME AT ALL. THUS...HAVE ISSUED A NEW FFA IN EFFECT AS OF 2 PM
CONTINUING THROUGH MIDNIGHT. IT MAY SEEM A LITTLE EXCESSIVE...BUT
I PREFER AT THIS POINT TO ERR ON THE SIDE OF CAUTION.
ANOTHER CONCERN EARLY THIS MORNING IS DENSE FOG. MONITORING
CLOSELY FOR A POSSIBLE DENSE FOG ADVISORY. AT THIS POINT...IT
APPEARS SPORADIC ENOUGH THAT ONE IS NOT NEEDED. DENSE FOG WILL
AGAIN BE A POSSIBILITY LATE TONIGHT/EARLY WED AS WELL...BUT SHOULD
BE LESS OF A PROBLEM THAN THIS MORNING.
FOR TEMPS...MET MOS SEEMED TO HAVE THE BEST HANDLE ON MAX TEMPS
FOR TODAY...WITH EXPECTED CLOUD COVER AND HIGH LOW-LEVEL MOISTURE CONTENT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 345 AM EST TUESDAY...
SPOTTY SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE
EARLY MORNING HOURS OF WEDNESDAY...ALTHOUGH COVERAGE OF THIS
ACTIVITY WILL DECREASE AFTER SUNSET WITH THE END OF DAYTIME
HEATING. A WEAK COLD FRONT WILL DRIFT SLOWLY TO THE EAST ACROSS
OUR AREA OVERNIGHT... ENDING UP SITUATED ACROSS THE PIEDMONT BY
WEDNESDAY MORNING. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY
WILL DEVELOP ACROSS SOUTHSIDE VIRGINIA AND THE NORTH CAROLINA
PIEDMONT ON WEDNESDAY... MAINLY IN LATE MORNING AND DURING THE
AFTERNOON AS DAYTIME HEATING INCREASES...AND AGAIN CANNOT RULE OUT
A FEW POCKETS OF HEAVY RAIN UNDER THE STRONGER OR SLOWER MOVING
ACTIVITY.
THE BIG CHANGE IN THE WEATHER PATTERN COMES LATE WEDNESDAY
EVENING...WHEN A STRONG COLD FRONT MOVES ACROSS THE AREA FROM THE
GREAT LAKES REGION...WITH POLAR HIGH PRESSURE BUILDING IN BEHIND.
CANNOT RULE OUT A FEW SHOWERS OR THUNDERSTORMS DEVELOPING AHEAD OF
THIS COLD FRONT...MAKING THEIR WAY INTO OUR WEST VIRGINIA
COUNTIES...HOWEVER WOULD EXPECT ANY RAINFALL WHICH DOES ENTER OUR
AREA TO QUICKLY FALL APART AS IT MOVES DOWNSLOPE FROM OUR WESTERN
RIDGELINES.
FOR THURSDAY AND FRIDAY...HIGH PRESSURE WILL CONTROL OUR WEATHER
PATTERN AS THE HIGH SLIDES EAST ACROSS THE SOUTHERN GREAT LAKES
THURSDAY...AND THEN BUILDS SOUTHWARD ALONG THE EASTERN FACE OF THE
APPALACHIANS ON FRIDAY. THE ONLY CONCERN DURING THIS PERIOD WILL BE THE
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORM ACTIVITY DEVELOPING
ACROSS THE NORTH CAROLINA MOUNTAINS...AS WELL AS PARTS OF THE
MOUNTAIN EMPIRE...THANKS TO THE LEE SIDE TROUGHING THAT WILL DEVELOP
ALONG THE BLUE RIDGE. CURRENT INDICATIONS AREA THAT WE COULD HAVE A
FEW PULSE STRONG TO SEVERE THUNDERSTORMS BOTH DAYS. ALSO...WINDS
ALOFT DO NOT APPEAR TO BE VERY STRONG...SO ANY THUNDERSTORM ACTIVITY
WHICH DOES DEVELOP SHOULD BE SLOW MOVING FROM NORTHWEST TO
SOUTHEAST.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 345 AM EDT TUESDAY...
NOT MUCH CHANGE TO THE EXTENDED EXCEPT SEEMS LESS CHANCE OF
SHOWERS WITH MODELS SHOWING UPPER SYSTEM WELL OFF THE SOUTHEAST
COAST THIS WEEKEND. HIGH PRESSURE WILL BE SITUATED ACROSS THE MID
ATLANTIC STATES...SOUTHEAST INTO THE SOUTHERN APPALACHIANS.
TEMPERATURES THIS PERIOD SHOULD BE AT OR ABOVE NORMAL. MAY SEE
ENOUGH OF AN EASTERLY FETCH FOR SOME STRATUS AT NIGHT...BUT THE
FACT ITS A FEW DAYS AWAY AND THE FLOW IS MORE NE...WILL KEEP SKIES
CLEAR TO PARTLY CLOUDY FRI NIGHT-SUN NIGHT.
GOING TO KEEP AMPLIFIED UPPER PATTERN INTO MONDAY WITH A CLOSED LOW
STAYING OFF THE EAST COAST AND NEXT SHORTWAVE DIGGING ACROSS THE
MIDWEST. A FRONTAL BOUNDARY WILL MAKE IT TO THE OHIO VALLEY BY THE
END OF THE DAY MONDAY WITH SLIGHT CHANCE OF SHRA/TSRA ENTERING THE
WEST VIRGINIA/SW VA MOUNTAINS.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
AS OF 200 AM EDT TUESDAY...
ALL AIRPORTS WILL BE IFR THROUGH TUESDAY MORNING AFTER SUNRISE
THANKS TO ABUNDANT GULF MOISTURE ACROSS THE REGION. CEILINGS WILL
REMAIN BELOW 1000 FEET...AND IN MANY CASES BELOW 500 FEET...WHILE
VISIBILITIES WILL BE GREATLY LIMITED DUE TO FOG.
ON TUESDAY MORNING...VISIBILITIES WILL GRADUALLY INCREASE AS DAYTIME
HEATING TAKES OVER...AND WILL BEGIN TO SEE BREAKS IN THE LOW STRATUS
DEVELOP BEFORE NOON. HOWEVER...WITH ABUNDANT LOW LEVEL MOISTURE
STILL IN PLACE AHEAD OF A SLOW MOVING COLD FRONT...EXPECT SHOWER AND
THUNDERSTORM ACTIVITY TO DEVELOP ONCE AGAIN ACROSS MUCH OF THE
REGION...ESPECIALLY ALONG THE BLUE RIDGE WHERE THE MOIST SOUTHERLY
FLOW WILL BE FORCED UPSLOPE. BELIEVE THAT MUCH OF THIS ACTIVITY WILL
BE MORE PULSE IN NATURE...AND THAT POCKETS HEAVY RAIN WILL BE
POSSIBLE ONCE AGAIN...CAPABLE OF TEMPORARILY REDUCING VISIBILITIES
TO LESS THAN A HALF MILE. SHOWER AND THUNDERSTORM ACTIVITY WILL
DIMINISH IN COVERAGE AFTER SUNSET...WHEN DAYTIME HEATING ENDS.
LOOKING INTO TUESDAY NIGHT...THE SLOW MOVING COLD FRONT WILL
CONTINUE EAST ACROSS THE MOUNTAINS...BUT DO NOT SEE MUCH DIFFERENCE
IN AIRMASS FROM ONE SIDE OF THE FRONT TO THE OTHER. AS
SUCH...BELIEVE THAT MVFR AND IFR CONDITIONS WILL BE WIDESPREAD
AGAIN...WILL BOTH LOW CEILINGS AND FOG AFFECTING MOST AIRPORTS.
MORE SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED ACROSS THE
PIEDMONT ON WEDNESDAY...HOWEVER A MUCH STRONGER COLD FRONT WILL MOVE
ACROSS THE REGION WEDNESDAY NIGHT...WITH HIGH PRESSURE BUILDING IN
BEHIND FROM THE GREAT LAKE REGION. EXPECT VFR CONDITIONS FOR
THURSDAY AND FRIDAY OUTSIDE OF RIVER VALLEY FOG...HOWEVER WILL HAVE
TO KEEP AN EYE OUT FOR AFTERNOON/EVENING PULSE THUNDERSTORM ACTIVITY
ACROSS THE NORTH CAROLINA MOUNTAINS AND THE MOUNTAIN EMPIRE THANKS
TO A WEAK TROUGH DEVELOPING ACROSS THE AREA.
&&
.HYDROLOGY...
AS OF 520 AM EDT TUESDAY...
WILL CANCEL CURRENT FFA...BUT HAVE REISSUED A NEW ONE FOR THIS
AFTERNOON IN THE IMMEDIATE VICINITY OF THE BLUE RIDGE FROM NW NC
THROUGH LYH. DETAILS AND REASONING INCLUDED IN THE NEAR TERM
SECTION ABOVE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING FOR VAZ016-017-024-032>035.
NC...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING FOR NCZ003-004-019-020.
WV...NONE.
&&
SYNOPSIS...RAB
NEAR TERM...RAB/NF
SHORT TERM...NF
LONG TERM...NF/WP
AVIATION...NF
HYDROLOGY...RABHazardous weather outlook, May 14, 9:43 PM EDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 943 PM EDT MON MAY 14 2012 NCZ001-002-005-006-018-VAZ007-009>012-015-044>047-058-059-WVZ042>045- 160145- ASHE-ALLEGHANY NC-ROCKINGHAM-CASWELL-WATAUGA-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-GRAYSON-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 943 PM EDT MON MAY 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. BANDS OF SHOWERS AND THUNDERSTORMS MAY RESULT IN VERY HEAVY RAINFALL INTO THE OVERNIGHT. THE RAIN COULD BE HEAVY ENOUGH TO CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-004-019-020-VAZ016-032-043-160145- SURRY-STOKES-WILKES-YADKIN-CARROLL-PATRICK-HENRY- 943 PM EDT MON MAY 14 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ013-014-017>020-022-023-160145- PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- 943 PM EDT MON MAY 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. BANDS OF SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS COULD RESULT IN LOCALIZED FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ024-033>035-160145- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST- 943 PM EDT MON MAY 14 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. BANDS OF SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS COULD RESULT IN LOCALIZED FLOODING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 15, 12:00 AM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 AM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLASH FLOOD 2 N MECHANICSBURG 37.18N 80.96W
05/14/2012 BLAND VA EMERGENCY MNGR
AT LEAST SIX INCHES OF WATER FLOWING OVER PRICE RIDGE
ROAD
&&
PWLocal storm report, May 15, 2:12 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 AM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 4 WSW NORTH WILKESBORO 36.15N 81.21W
05/14/2012 E1.00 INCH WILKES NC PUBLIC
QUARTER SIZE HAIL BEGAN AT 553 PM AND ENDED AT 600 PM
EDT...AND ALSO TWO TREES DOWN...ALL OBSERVED AT THE
INTERSECTION OF CONGO ROAD AND WINKLER MILL ROAD
0556 PM HAIL 3 WSW NORTH WILKESBORO 36.15N 81.19W
05/14/2012 E1.00 INCH WILKES NC TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL.
0605 PM FLASH FLOOD 3 W NORTH WILKESBORO 36.16N 81.20W
05/14/2012 WILKES NC PUBLIC
SIX TO EIGHT INCHES OF WATER FLOWING OVER A BRIDGE ON
CONGO ROAD...AND ONE CAR WAS SWEPT OFF THE ROAD INTO A
DITCH
0745 PM FLOOD 1 WSW PEAKS OF OTTER RE 37.44N 79.63W
05/14/2012 BEDFORD VA PUBLIC
SHEEP CREEK SPILLING OUT OF ITS BANKS AND OVERFLOWING A
LOW WATER BRIDGE ON JAY BIRD LANE
0756 PM FLASH FLOOD 1 N HUNTSVILLE 36.10N 80.52W
05/14/2012 YADKIN NC EMERGENCY MNGR
WATER FLOWING OVER A BRIDGE ON DINKINS BOTTOMS ROAD...AND
MULTIPLE TREES DOWN FROM THE FLOWING WATER
0900 PM FLASH FLOOD BURNT CHIMNEY 37.10N 79.83W
05/14/2012 FRANKLIN VA EMERGENCY MNGR
EXTENSIVE FLOODING REPORTED ACROSS NORTHERN AND EASTERN
FRANKLIN COUNTY. BIGGEST PROBLEMS BETWEEN ROCKY MOUNT AND
SMITH MOUNTAIN LAKE. NINE VEHICLES STRANDED IN FLOOD
WATERS ALONG VA 122. TWO 60-INCH CULVERTS WASHED OUT AT
THE WINDY RIDGE FARM SUBDIVISION WITH CURRENTLY NO ACCESS
IN/OUT OF THE SUBDIVISION FOR THE 15 RESIDENTS LIVING
THERE. OTHER ROADS WITH MINOR DAMAGE AND UNDERMINED BY
THE FLOOD WATERS. REPORTS OF RAINFALL IN EXCESS OF 4 IN/2
HRS ACROSS THIS PART OF THE COUNTY.
0913 PM FLASH FLOOD 1 SSW WESTERN SMITH MOU 37.03N 79.75W
05/14/2012 FRANKLIN VA LAW ENFORCEMENT
SIX TO EIGHT INCHES OF WATER FLOWING OVER A BRIDGE ON
POWELLS STORE ROAD
0955 PM FLASH FLOOD 2 N MECHANICSBURG 37.18N 80.96W
05/14/2012 BLAND VA EMERGENCY MNGR
AT LEAST SIX INCHES OF WATER FLOWING OVER PRICE RIDGE
ROAD
1047 PM FLASH FLOOD 4 NW GLASGOW 37.67N 79.50W
05/14/2012 ROCKBRIDGE VA EMERGENCY MNGR
CAR STRANDED FROM WATER FLOODING OVER TINKERVILLE
ROAD...WHICH REQUIRED A SWIFT WATER RESCUE
&&
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:16 PM EDT | Special Weather Statement | RNK | Ashe | 29 min |
| May 15, 6:19 AM EDT | Dense Fog Advisory | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes, Yadkin | 4 hr |
| May 15, 3:38 PM EDT | Special Weather Statement | RNK | Alleghany | 52 min |
| May 15, 3:46 PM EDT | Special Weather Statement | RNK | Watauga | 59 min |
| May 15, 4:57 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe | 5 hr |
| May 15, 5:27 PM EDT | Flash Flood Warning | RNK | Ashe, Watauga | 4 hr |
| May 15, 5:32 PM EDT | Special Weather Statement | RNK | Surry | 58 min |
| May 15, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 33 min |
| May 14, 8:02 PM EDT | Special Weather Statement | RNK | Bedford | 28 min |
| May 14, 8:41 PM EDT | Flash Flood Warning | RNK | Bedford, Franklin | 5 hr |
| May 14, 8:55 PM EDT | Areal Flood Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington | 6 hr |
| May 14, 9:10 PM EDT | Special Weather Statement | RNK | Bland | 35 min |
| May 14, 9:16 PM EDT | Flash Flood Warning | RNK | Bland, Giles | 4 hr |
| May 14, 9:23 PM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 6 hr |
| May 15, 1:27 AM EDT | Areal Flood Advisory | RNK | Bedford, Franklin | 6 hr |
| May 15, 1:39 AM EDT | Areal Flood Warning | RNK | Bedford, Franklin | 6 hr |
| May 15, 3:15 AM EDT | Areal Flood Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 6 hr |
| May 15, 1:11 PM EDT | Special Weather Statement | RNK | City of Galax | 64 min |
| May 15, 5:43 PM EDT | Special Weather Statement | RNK | Grayson | 62 min |
| May 15, 5:47 PM EDT | Special Weather Statement | RNK | Wythe | 58 min |
| May 15, 6:43 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Wythe | 62 min |
| May 15, 6:56 PM EDT | Flash Flood Warning | RNK | Bedford, Franklin | 6 hr |
| May 15, 6:57 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 63 min |
| May 15, 7:49 PM EDT | Special Weather Statement | RNK | Pulaski | 56 min |
Nearby
Flash Flood Watches in Virginia, 2012Flash Flood Watches in North Carolina, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.